Oklahoma, 2011

Damaging Wind in Oklahoma, November 21, 2011

November 21, 2011 · NWS SHV · 1 event in 1 county or zone

A vigorous upper level low pressure system moved out of the Texas Hill Country and into the Southern Plains/Lower Mississippi Valley during the late evening hours of November 21st and the predawn hours of November 22nd. but moisture and shear was significant enough for the development of strong to severe thunderstorms across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A vigorous upper level low pressure system moved out of the Texas Hill Country and into the Southern Plains/Lower Mississippi Valley during the late evening hours of November 21st and the predawn hours of November 22nd. This storm system was not associated with a frontal boundary...but moisture and shear was significant enough for the development of strong to severe thunderstorms across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Nov 21, 2:47 PM CST, 5 hours 55 minutes earlier.

Area forecast discussion, Nov 21, 2:47 PM CST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
247 PM CST MON NOV 21 2011

.DISCUSSION...
FRONTAL BOUNDARY LIFTING NORTH THIS AFTERNOON...CURRENTLY ALONG A
LINE FROM TYLER TEXAS TO LITTLE ROCK ARKANSAS. CONVERGENCE ALONG
THE BOUNDARY HAS RESULTED IN A LINEAR BAND OF SHOWERS AND ISOLATED
THUNDERSTORMS FROM PARIS TEXAS TO TEXARKANA AND CAMDEN ARKANSAS.
A SURFACE LOW IS FORECAST TO DEEPEN ACROSS CENTRAL TEXAS LATER
THIS AFTERNOON AND STREAM NORTHEAST ALONG THE FRONTAL BOUNDARY
OVERNIGHT. THIS LOW...COMBINED WITH AN UPPER-LEVEL SHORTWAVE WILL
COINCIDE TO PRODUCE THE POSSIBILITY OF SEVERE THUNDERSTORMS ACROSS
THE REGION THROUGH DAYBREAK. ENHANCED UPPER-LEVEL SHEAR AND STEEP
MID-LEVEL LAPSE RATES WILL PROVIDE SUFFICIENT INSTABILITY TO PRODUCE
AN ENHANCED TORNADO AND HAIL THREAT ALONG THE INTERSTATE 30
CORRIDOR. AS THE COLD FRONT SURGES ACROSS THE REGION...DAMAGING
WINDS COULD BE POSSIBLE ACROSS THE REMAINDER OF THE FOUR STATE
REGION.

FRONTAL BOUNDARY EXITS THE REGION ON TUESDAY...ALLOWING FOR COOLER
AND DRIER CONDITIONS AREAWIDE WITH OVERNIGHT LOWS RANGING FROM UPPER
30S TO UPPER 40S AND HIGHS IN THE 70S THROUGH THE END OF THE WEEK.

A SECOND FRONTAL SYSTEM FORECAST TO PUSH THROUGH THE REGION DURING
THE WEEKEND ALLOWING FOR ANOTHER CHANCE OF SHOWERS AND
THUNDERSTORMS. WITH 1000-500 MB THICKNESS VALUES AROUND 530 DAM ON
SUNDAY NIGHT...THE REGION COULD EXPERIENCE ITS FIRST SIGNIFICANT
FREEZE FOR THE SEASON. /05/

&&

.AVIATION...
CONTINUING GRADUAL IMPROVEMENT TO VFR EXPECTED THROUGH THE REMAINDER
OF THE AFTERNOON. HOWEVER...SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS WILL BRING TEMPORARY LOWER FLIGHT CONDITIONS...MAINLY
ALONG AND NORTH OF INTERSTATE 30 INTO THE EARLY EVENING.  AFTER
06Z...CEILINGS LOWERING AGAIN TO LOW MVFR AND IFR AREA WIDE.
ADDITIONAL SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE FOUR STATE
REGION TONIGHT...SPREADING EAST ACROSS NORTHEAST TEXAS...SOUTHEAST
OKLAHOMA AFTER 06Z AND INTO SOUTHWEST ARKANSAS AND NORTH LOUISIANA
AFTER 10Z TUESDAY. THE STORMS WILL BRING HAZARDOUS FLIGHT CONDITIONS
WITH STRONG WINDS AND EXTREME TURBULENCE. SURFACE WINDS WILL BE
DETERMINED BY A COLD FRONT ACROSS NORTHERN PORTIONS THE AREA THIS
AFTERNOON...BUT WITH THE FRONT CONTINUING TO MOVE NORTH...WINDS WILL
BECOME SOUTH ALL AREAS UP TO 10 KTS BY EARLY EVENING. WINDS WILL
SHIFT BACK TO NORTHWEST DURING THE AFTERNOON TUESDAY AFTER FRONTAL
PASSAGE.   /14/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  66  74  48  68  46 /  60  70  10   0   0
MLU  65  77  51  67  43 /  20  80  20   0   0
DEQ  60  66  42  65  40 / 100  40  10   0   0
TXK  62  69  45  65  43 /  80  60  10   0   0
ELD  66  74  46  65  41 /  60  80  10   0   0
TYR  64  70  45  67  45 /  80  60  10   0   0
GGG  67  73  45  67  44 /  70  70  10   0   0
LFK  69  78  48  70  45 /  30  80  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

05/14
Hazardous weather outlook, Nov 21, 11:46 AM CST, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1146 AM CST MON NOV 21 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-221800-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1146 AM CST MON NOV 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A FRONTAL BOUNDARY STALLED ACROSS THE REGION WILL REMAIN THE FOCUS
FOR STRONG TO POSSIBLY SEVERE THUNDERSTORMS OVERNIGHT. HEAVY
RAINFALL WILL BE THE PRIMARY THREAT ALONG WITH DAMAGING
WINDS...LARGE HAIL...AND THE POSSIBILITY OF TORNADOES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE THREAT FOR SEVERE WEATHER CONTINUES ACROSS NORTH LOUISIANA AND
SOUTHERN ARKANSAS ON TUESDAY MORNING AS THE COLD FRONT MIGRATES
EAST ACROSS THE REGION. HEAVY RAINFALL...DAMAGING WINDS...LARGE
HAIL... AND ISOLATED TORNADOES...ARE ALL POSSIBLE. THUNDERSTORM
CHANCES WILL QUICKLY BEGIN TO DIMINISH BY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS WILL LIKELY BE REQUIRED TONIGHT.

05

In the hours before

Special weather statement, Nov 21, 7:54 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
754 PM CST MON NOV 21 2011

OKZ077-220300-
MCCURTAIN-
754 PM CST MON NOV 21 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 900 PM CST...FOR THE FOLLOWING
COUNTY...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     BATTIEST...BEACHTON...BETHEL...HOCHATOWN...MOUNT HERMAN...
     PICKENS...PLUNKETVILLE...SHERWOOD...SMITHVILLE AND WATSON...

AT 753 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 16 MILES SOUTHWEST OF OCTAVIA...OR 27
MILES SOUTHEAST OF CLAYTON...MOVING EAST AT 40 MPH.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

24

The radar

The Western Arkansas radar (KSRX), 160 km away, was scanning. The volume nearest the first event began at 02:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McCurtain

When
November 21, 8:42 PM CST
Where
McCurtain County, 0.57 mi E of Idabel
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.900, -94.820

A trained spotter estimated 70 mph wind gusts in Idabel, Oklahoma.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349515.